Alert archive / Montana / Wind Advisories in 2024

Wind Advisory 3, NWS Missoula, MT

May 6, 20246 counties in Montana

NWS Missoula, MT issued this wind advisory at May 6, 2024, 10:13 AM MDT for 6 counties in Montana. It took effect at May 7, 2024, 6:00 AM MDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
May 6, 2024, 10:13 AM MDT (16:13 UTC)
In effect from
May 7, 2024, 6:00 AM MDT
Expired
May 7, 2024, 9:00 PM MDT
In force
15 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Granite County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 87 km from the middle of the area, began a volume at 16:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 4.2 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2024-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2024-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

105 
WWUS75 KMSO 061613
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1013 AM MDT Mon May 6 2024

MTZ007-080300-
/O.NEW.KMSO.WI.Y.0003.240507T1200Z-240508T0300Z/
Butte/Blackfoot Region-
1013 AM MDT Mon May 6 2024

...WIND ADVISORY IN EFFECT FROM 6 AM TO 9 PM MDT TUESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...Butte/Blackfoot Region.

* WHEN...From 6 AM to 9 PM MDT Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MTZ003-080200-
/O.NEW.KMSO.LW.Y.0003.240507T1500Z-240508T0200Z/
Flathead/Mission Valleys-
1013 AM MDT Mon May 6 2024

...LAKE WIND ADVISORY IN EFFECT FROM 9 AM TO 8 PM MDT TUESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 40 mph expected.

* WHERE...Flathead/Mission Valleys.

* WHEN...From 9 AM to 8 PM MDT Tuesday.

* IMPACTS...Strong winds and rough waves on area lakes will create 
  hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds 
and rough waves can overturn small craft.

&&

$$
2 follow-up statements
977 
WWUS75 KMSO 071315
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
715 AM MDT Tue May 7 2024

MTZ005-006-080300-
/O.EXB.KMSO.WI.Y.0003.240507T1500Z-240508T0300Z/
Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains-
715 AM MDT Tue May 7 2024

...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Bitterroot/Sapphire Mountains and Missoula/Bitterroot 
  Valleys.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MTZ007-080300-
/O.CON.KMSO.WI.Y.0003.000000T0000Z-240508T0300Z/
Butte/Blackfoot Region-
715 AM MDT Tue May 7 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...Butte/Blackfoot Region.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MTZ003-080200-
/O.CON.KMSO.LW.Y.0003.240507T1500Z-240508T0200Z/
Flathead/Mission Valleys-
715 AM MDT Tue May 7 2024

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS 
EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Flathead/Mission Valleys.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Strong winds and rough waves on area lakes will create 
  hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds 
and rough waves can overturn small craft.

&&

$$
994 
WWUS75 KMSO 072041
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
241 PM MDT Tue May 7 2024

MTZ003-072145-
/O.CAN.KMSO.LW.Y.0003.000000T0000Z-240508T0200Z/
Flathead/Mission Valleys-
241 PM MDT Tue May 7 2024

...LAKE WIND ADVISORY IS CANCELLED...

Cloud cover has increased and allowed for winds to lessen. Winds are 
still gusting to 20 mph along the western shores.

$$

MTZ005-006-080300-
/O.CON.KMSO.WI.Y.0003.000000T0000Z-240508T0300Z/
Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains-
241 PM MDT Tue May 7 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Bitterroot/Sapphire Mountains and Missoula/Bitterroot 
  Valleys.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MTZ007-080300-
/O.CON.KMSO.WI.Y.0003.000000T0000Z-240508T0300Z/
Butte/Blackfoot Region-
241 PM MDT Tue May 7 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Butte/Blackfoot Region.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at May 6, 1:45 AM MDT, 8 hours 28 minutes earlier.

Area forecast discussion, May 6, 1:45 AM MDT, 8 hours 28 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
145 AM MDT Mon May 6 2024

.DISCUSSION...Precipitation will continue to move up from the
southeast throughout the morning. Snow is already accumulating on
Lost Trail Pass and snow levels are expected to lower further this
morning. If your morning commute takes you over Lost Trail,
Williams, Gilmore Summit, Homestake, or MacDonald Passes, please
add additional time for potentially slippery conditions.

Stratiform rain or snow will slowly end around noon for most. Flow
becomes westerly during the afternoon and very breezy conditions
develop, as well as afternoon convection.

Tuesday morning as our current low pressure system moves into
eastern MT, it will strengthen pushing wrap around moisture across
the Continental Divide. West to northwesterly winds strengthen
and gusts 30 to 35 mph will be common.

Expect stratiform rain and snow to redevelop Tuesday evening,
especially along the Divide. Snow levels are expected to lower to
around 4000 feet Wednesday morning. Expect hefty snow totals in
the higher terrain, above 5000 feet, in the Glacier Region,
Mission, Swan, and Flathead Mountains. These regions have a 40 to
50% chance of receiving greater than 1 foot of wet snow. Another
0.25" of precipitation will be possible by Wednesday evening for
all but Hells Canyon, ID and areas west of Flathead Valley, 60 to
70% probability.

High pressure is expected to develop Thursday onward, with a
classic Rex Block over the west coast. Our current Mothers Day
forecast has temperatures 70s to 80s across the region. Stay
tuned as a warming and drying pattern is becoming high probability
within the models.

&&

.AVIATION... Expect periods of low visibility and ceilings through
06/16z at area terminals as rain continues. Wind direction will
gradually turn westerly during the morning, with wind magnitude
increasing. Stratiform precipitation decreases late morning and
becomes showery during the afternoon.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...Winter Weather Advisory until noon MDT today for Eastern Lemhi
     County.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 10:13 AM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders28 hr
May 6, 12:51 PM MDTWinter Weather AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Missoula, Powell and 2 more46 hr

Nearby

Wind Advisories in Montana, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.